Does the implant actually cause weight gain?
Hormonal implants are a form of long-term, reversible birth control. Like other forms of hormonal birth control, the implant may cause some side effects, including weight gain.
However, research is mixed on whether the implant actually causes weight gain. Evidence shows that some women using the implant experience weight gain. It’s unclear whether this results from the implant itself or other lifestyle habits.
Keep reading to learn why you may gain weight, other potential side effects, and more.
Understanding how the implant works is essential to understanding its side effects.
Your doctor will insert this implant into your arm. Once it’s properly placed, it will release the synthetic hormone etonogestrel into your blood stream for several years.
This hormone imitates progesterone. Progesterone is a natural hormone that regulates your menstrual cycle along with the hormone estrogen.
This additional etonogestrel disturbs your body’s natural hormonal balance, which can cause weight gain.
Although weight gain is recognized as a potential side effect of the implant, researchers are unclear whether the two are actually related.
To date, there isn’t any evidence suggesting that the implant actually causes weight gain. In fact, many studies have concluded the opposite.
For example, a 2016 study concluded that women using the implant didn’t gain weight, though they felt they had. The researchers thought women might have perceived this weight gain because they knew of this possible side effect.
Another 2016 study looked at progestin-only contraceptives, including the implant. Researchers found there wasn’t much evidence of weight gain for these types of contraceptives.
The study recommended that women be counseled to better understand weight gain, so they don’t discontinue the use of these forms of birth control.
Both studies state that women may perceive that they’re gaining weight with the implant, even though it isn’t actually increasing their weight.
It’s important to note that weight gain is an individual experience for each person using the implant. Studies that discuss the “average user” may not reflect your body’s reactions to the contraceptive.
Weight gain can also be caused by other factors, such as aging, a sedentary lifestyle, poor eating habits, or another medical condition.
Track your weight by weighing yourself weekly at the same time of day (ideally in the morning after you empty your bladder). Digital scales are the most reliable scales.
In addition to weight gain, you may experience other side effects with the implant.
- pain or bruising where the doctor inserted the implant
- irregular periods
- vaginal inflammation
- pain in the breasts
- mood swings
- stomach pains
Talk to your doctor immediately if your periods are very long and painful, you have sudden and painful headaches, or you’re experiencing any problems with the injection site.
You should also see your doctor if any other side effects are interfering with your day-to-day life. Your doctor can remove the implant and discuss other birth control options.